Alert archive / Missouri / Flash Flood Warnings in 1997
Flash Flood Warning 10, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 19, 1997, 2:58 AM CDT for Benton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 1997, 2:58 AM CDT (07:58 UTC)
- Expired
- May 19, 1997, 9:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Benton County, MO
The radar
The Pleasant Hill radar (KEAX), 102 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 956 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1634 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 190758 FFWSGF MOC015-191400- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 258 AM CDT MON MAY 19 1997 * FLOOD WARNING FOR BENTON COUNTY - CENTRAL MISSOURI * UNTIL 900 AM CDT * SOME AREAS OR STREAMS AFFECTED STATE HIGHWAYS BB AND T BETWEEN WARSAW AND LINCOLN LOW WATER CROSSING IN CENTRAL AND SOUTHERN BENTON COUNTY * CAUSE AND EFFECT AT 253 AM...RADAR SHOWED A LARGE AREA OF RAIN AND THUNDERSTORMS FROM EAST CENTRAL KANSAS INTO CENTRAL MISSOURI. * FORECAST CONDITIONS HEAVY RAINS WILL REMAIN LIKELY AS THESE STORMS MOVE OVER THE SAME AREA DURING THE PRE-DAWN HOURS. RAINFALL OF 1 TO 2 INCHES WILL BE POSSIBLE. THIS IS ON TOP OF UP TO TWO INCHES OF RAIN THAT FELL SATURDAY NIGHT BETWEEN WARSAW AND AND LINCOLN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. RIDDLE/SHUMWAY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 19, 2:19 AM CDT, 39 minutes earlier.
Area forecast discussion, May 19, 2:19 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT MON MAY 19 1997
1ST PD FCST CONCERNS...ENDING OF PCPN AND TEMPS.
06Z SFC MAP HAS CDFNT S OF MKC TO ARND ICT. ATTM CONVECTION
BEGINNING TO WEAKEN AS IT SLOWLY SAGS TO THE S. UPPER LEVEL
DYNAMICS NOT TO GREAT BUT A DECENT 8H JET OF 30-40KTS.
ATMOSPHERE STILL VERY MOIST WITH DEWPOINTS IN THE 60S. CDFNT WL
GO THRU SGF ARND 11-12Z. MODELS SHOWS THAT PCPN WL BE BEHIND
FNT...WITH GD CONVERGENCE IN ERN ZONES TIL AFTN.
AS FOR TEMPS FAN LOOKS WAY TO COOL FOR MID MAY...WL GO WITH FWC.
OVR ALL MODELS IN FAIRLY GD AGREEMENT WITH FNTAL PASSAGE AND WITH
RIDGE REPLACING TROF THAT IS NOW OVR THE CNTRL PART OF THE COUNTRY.
1ST PD RECOMENDATIONS...
WL KEEP TSRA/SHRA IN ALL CWA FOR 1ST PD...ENDING FROM NW TO SE DURING
THE MORNING. EXTREME SERN/ERN ZONES WL KEEP IN ALL PD OR MAYBE ENDING
BY LATE AFTN IN UNO.
SE KS/JNL...TEMPS IN 70S WL FALL INTO UPPER 60S BY LATE MORNING.
LIKELY POPS (TSRA/SHRA)...MAINLY MORNING. WNDS SHIFTING
TO NW AT 10 TO 15 BY LATE MORNING AND TURNING COOLER.
SGF.........SAME AS FOR JLN.
AIZ.........LIKELY CHC OF TSRA/SHRA ENDING EARLY MORNING WITH WND
SHIFTING TO NW 10 TO 20 MPH. COOLER WITH HIGH TEMPS
60 TO 65.
UNO.........LIKELY POPS OF TSRA/SHRA. HIGHS 70 TO 75. WNDS SW 10 TO 15
SHIFTING TO NW AND TURNING COOLER LATE.
SGF WU 070/045 069/049 071 07620
JLN WU 073/047 071/051 074 07610
SSIn the hours before
Special weather statement, May 18, 9:38 PM CDT, 5 hours 20 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 920 PM CDT SUN MAY 18 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR . ...SEVERE THUNDERSTORM WATCH NUMBER 298 IN EFFECT FOR BOURBON COUNTY IN SOUTHEAST KANSAS UNTIL MIDNIGHT... ...CHANCE FOR SEVERE WEATHER OVERNIGHT ACROSS THE ENTIRE AREA... A COLD FRONT EXTENDED FROM A LOW NEAR CHICAGO SOUTHWEST THROUGH NORTHWEST MISSOURI AND INTO SOUTH CENTRAL KANSAS. THE AIRMASS SOUTH OF THIS FRONT WAS WARM AND HUMID WITH DEW POINTS IN THE LOW TO MID 60S. AS THE FRONT MOVES INTO THE UNSTABLE AIRMASS...STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP. THE LINE OF STORMS WILL MOVE SLOWLY EAST AT 20 MPH TONIGHT WHILE THE FRONT SLOWLY SAGS SOUTH. LOOK FOR THE THUNDERSTORMS TO AFFECT THE AREA FROM NEAR FORT SCOTT KANSAS TO WARSAW BETWEEN MIDNIGHT AND 2 AM AND THEN SLOWLY MOVE THROUGH THE REMAINDER OF THE AREA THE REST OF THE OVERNIGHT AND EARLY MORNING. THE LATEST FORECAST INFORMATION SUGGEST THE MOST UNSTABLE AIRMASS AND MOISTURE CONVERGENCE WILL BE ACROSS NORTHERN AND CENTRAL MISOURI AND EAST CENTRAL KANSAS TONIGHT. THUS THE BEST THREAT FOR WIDESPREAD SEVERE WEATHER WILL ACROSS THE LAKE OF THE OZARKS AREA. FURTHER SOUTH ACROSS SOUTHERN MISSOURI AND THE SOUTHEAST CORNER OF KANSAS THERE REMAINS A SLIGHT CHANCE FOR ISOLATED SEVERE THUNDERSTORMS. LARGE HAIL UP TO THE SIZE OF GOLFBALLS WILL BE THE MAIN THREAT WITH THESE STORMS. IN ADDITION...HEAVY RAINFALL WILL POSE A THREAT FOR ADDITIONAL FLOODING ACROSS THE LAKE OF THE OZARKS REGION OVERNIGHT. LOCALLY A2N ADDITIONAL ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE ACROSS THE TRUMAN DAM AREA OVERNIGHT. SPOTTER GROUPS SHOULD STILL BE ALERT FOR ACTIVATION OVERNIGHT. RIDDLE
Special weather statement, May 18, 10:53 PM CDT, 4 hours 5 minutes before
MOZ055>058-067>071-191545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1053 PM CDT SUN MAY 18 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 302 IN EFFECT FOR MORGAN COUNTY IN CENTRAL MISSOURI UNTIL 5 AM... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL AND NORTHEAST MISSOURI UNTIL 5 AM CDT. THE WATCH AREA EXTENDS FROM VERSAILLES NORTHEAST THROUGH COLUMBIA TO HANNIBAL. IN THE SPRINGFIELD WARNING AREA...ONLY MORGAN COUNTY IS OFFICIALLY INCLUDED. THIS WOULD INCLUDE THE CITY OF VERSAILLES. HOWEVER REMEMBER A WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE WEATHER IN AND CLOSE TO THE WATCH AREA. THUS PERSONS LIVING IN THE SURROUNDING COUNTIES OF BENTON...CAMDEN...AND MILLER SHOULD ALSO BE ON THE ALERT FOR SEVERE THUNDERSTORMS. A COLD FRONT WILL MOVE SLOWLY SOUTHEAST THROUGH CENTRAL MISSOURI OVERNIGHT AND INTO SOUTHERN MISSOURI AROUND SUNRISE MONDAY. A LINE OF THUNDERSTORMS IS EXPECTED TO ACCOMPANY THE FRONT...SOME OF WHICH MAY BE SEVERE. THE MAIN THREAT OVERNIGHT IN AND CLOSE TO THE WATCH AREA WILL BE LARGE HAIL. PERSONS ACROSS THE LAKE OF THE OZARKS AREA SHOULD REMAIN ALERT AND LISTEN FOR POSSIBLE WARNINGS. RIDDLE
Special weather statement, May 18, 10:54 PM CDT, 4 hours 4 minutes before
MOZ055>058-067>071-191545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1053 PM CDT SUN MAY 18 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 302 IN EFFECT FOR MORGAN COUNTY IN CENTRAL MISSOURI UNTIL 5 AM... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL AND NORTHEAST MISSOURI UNTIL 5 AM CDT. THE WATCH AREA EXTENDS FROM VERSAILLES NORTHEAST THROUGH COLUMBIA TO HANNIBAL. IN THE SPRINGFIELD WARNING AREA...ONLY MORGAN COUNTY IS OFFICIALLY INCLUDED. THIS WOULD INCLUDE THE CITY OF VERSAILLES. HOWEVER REMEMBER A WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE WEATHER IN AND CLOSE TO THE WATCH AREA. THUS PERSONS LIVING IN THE SURROUNDING COUNTIES OF BENTON...CAMDEN...AND MILLER SHOULD ALSO BE ON THE ALERT FOR SEVERE THUNDERSTORMS. A COLD FRONT WILL MOVE SLOWLY SOUTHEAST THROUGH CENTRAL MISSOURI OVERNIGHT AND INTO SOUTHERN MISSOURI AROUND SUNRISE MONDAY. A LINE OF THUNDERSTORMS IS EXPECTED TO AC:COMPANY THE FRONT...SOME OF WHICH MAY BE SEVERE. THE MAIN THREAT OVERNIGHT IN AND CLOSE TO THE WATCH AREA WILL BE LARGE HAIL. PERSONS ACROSS THE LAKE OF THE OZARKS AREA SHOULD REMAIN ALERT AND LISTEN FOR POSSIBLE WARNINGS. RIDDLE
Special weather statement, May 19, 12:11 AM CDT, 2 hours 47 minutes before
KSZ073-191108- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1211 AM CDT MON MAY 19 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 298 NO LONGER IN EFFECT... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR BOURBON COUNTY IN SOUTHEAST KANSAS HAS EXPIRED AND WAS NO LONGER IN EFFECT. WHILE SCATTERED THUNDERSTORMS ARE EXPECTED THE REST OF THE NIGHT...THE THREAT FOR SEVERE WEATHER HAS LESSENED. RIDDLE
Special weather statement, May 19, 2:28 AM CDT, 30 minutes before
MOZ055>058-067>071-191522- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 228 AM CDT MON MAY 19 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 302 HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR MORGAN COUNTY OF CENTRAL MISSOURI HAS BEEN CANCELLED. THE THREAT FOR SEVERE THUNDERSTORMS HAS ENDED. RAIN AND THUNDERSTORMS WILL CONTINUE TO SLOWLY OVERSPREAD CENTRAL AND SOUTHERN MISSOURI DURING THE PRE-DAWN HOURS WITH THE MAIN THREAT SHIFTING TO HEAVY RAINFALL AND POSSIBLE FLOODING. RIDDLE
Special weather statement, May 19, 2:29 AM CDT, 29 minutes before
MOZ055>058-067>071-191522- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 228 AM CDT MON MAY 19 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 302 HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR MORGAN COUNTY OF CENTRAL MISSOURI HAS BEEN CANCELLED. THE THREAT FOR SEVERE THUNDERSTORMS HAS ENDED. RAIN AND THUNDERSTORMS WILL CONTINUE TO SLOWLY OVERSPREAD CENTRAL AND SOUTHERN MISSOURI DURING THE PRE-DAWN HOURS WITH THE MAIN THREAT SHIFTING TO HEAVY RAINFALL AND POSSIBLE FLOODING. RIDDLE
Nearby
Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.